Illinois, 2022

Flash Flooding and Hail in Illinois, August 2, 2022

August 2, 2022 · NWS ILX · 30 events in 12 counties and zones

A persistent frontal boundary draped across central Illinois continued to be the focus for strong to severe thunderstorm development during the morning of August 2nd. A low-level jet interacting with the boundary triggered the first cluster of storms across portions of Sangamon and Logan counties during the pre-dawn hours, with additional cells forming from Galesburg to near Lawrenceville as the…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A persistent frontal boundary draped across central Illinois continued to be the focus for strong to severe thunderstorm development during the morning of August 2nd. A low-level jet interacting with the boundary triggered the first cluster of storms across portions of Sangamon and Logan counties during the pre-dawn hours, with additional cells forming from Galesburg to near Lawrenceville as the morning progressed. The storms gradually dissipated and shifted east of the region by early afternoon. Scattered wind damage and flash flooding occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 1, 11:32 PM CST, 1 hour 58 minutes earlier.

Area forecast discussion, Aug 1, 11:32 PM CST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1232 AM CDT Tue Aug 2 2022

.SYNOPSIS...
Issued at 246 PM CDT Mon Aug 1 2022

Summertime heat and humidity will persist over the next week, with
the hottest day of the period coming on Wednesday when afternoon
temperatures reach into the mid 90s and heat index values surge
into the triple digits. This heat and humidity will be
accompanied by near daily chances for showers and thunderstorms,
some of which may be strong-to-severe.

&&

.UPDATE...
Issued at 849 PM CDT Mon Aug 1 2022

A back-building MCS will continue to fester across SE Illinois
over the next couple of hours. The thinking is that coverage and
rainfall intensity will wane over the next 1-2 hours as
instability diminishes with the loss of daytime heating. Even as a
modest LLJ continues to feed into a well developed cold pool,
thunderstorms should become a little less organized as the main
belt of westerlies moves SE of the region helping to decrease
deep-layer shear. An additional inch of rainfall could occur late
this evening south of I-70 where back-building may occur, and this
will not play well with locations that have already received
between 2-6" (localized 8"). While ARIs and other MRMS FLASH
metrics suggest this has been a significant QPF event, little
impacts have been noted to this point.

CAM guidance continues to exhibit strong run-to-run variability,
especially with additional nocturnal convection that may develop
across NE and IA overnight. With the surface boundary expected to
begin lifting northward over the next 6 hours, portions of west
central IL could be in the crosshair for another MCS into the
early morning hours of Tuesday. Current upstream satellite and
Radar trends do show convection spawning across northeast NE, and
we don't see what would stop this activity from riding the theta-e
gradient all the way down into our area. If it does, isolated
strong-to-severe storms and brief heavy rainfall will accompany
it, though a stable near-sfc layer may mitigate widespread issues.

&&

.SHORT TERM...(This evening through Tuesday)
ISSUED AT 246 PM CDT Mon Aug 1 2022

A frontal boundary, currently extending from Jacksonville-to-
Robinson, will provide the focus for thunderstorms this evening
across portions of south central Illinois. Some of these storms
may become severe given the current parameter space. The latest
19z RAP analysis depicts MLCAPE values exceeding 4500 J/k along
and ahead of the front with deep-layer shear around 40 kts.
Modeled soundings reveal an uncapped environment ahead of the
front, while hodographs reveal a long straight wind profile. This
points to a few organized multi-cells capable of producing
damaging wind and hail. The tornado threat is low, but stranger
things have happened near a boundary. Storms will likely wane by
02z/9pm with the loss of daytime heating.

Attention then turns toward the overnight period as the surface
front begins to waffle northward near the I-74 corridor. Eyes will
need to be over E Nebraska and W Iowa tonight to see if an MCS
develops ahead of a mid-level shortwave and modest LLJ. If it
does, and afternoon CAM guidance currently provides little help
at this point, it will almost certainly ride the instability
(theta-e) axis into central Illinois. Shear/CAPE profiles support
MCS maintenance, but a robustly stable near-sfc layer could
mitigate a severe/damaging wind threat. Rather, it could be a nice
rainmaker for us in central Illinois, with QPF values ranging from
a few tenths, while localized values could exceed an inch.

&&

.LONG TERM...(Wednesday through Monday)
ISSUED AT 246 PM CDT Mon Aug 1 2022

Wednesday looks to be the warmest day of the week with highs
expected to be in the low to middle 90s. Heat indices will make it
feel warmer than that though with values looking to range between
100-110. A Heat Advisory may be needed for most of the area on
Wednesday. However an approaching cold front may throw a wrench in
this as cloud cover and precipitation chances increase from
northwest to southeast Wednesday afternoon into evening. The front
looks to slowly sag southward through the area bringing
widespread precipitation chances and even the threat for some
severe weather Wednesday evening. A good soaking rain appears
likely for much of the area, which is very much needed especially
in parts of eastern IL where drought conditions continue.

Temperatures for the end of the week will be a little cooler due to
ongoing precipitation as the front slowly works through the area.
Another bout of heat is possible this weekend as upper ridging
builds over the area.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1231 AM CDT Tue Aug 2 2022

Main TAF impacts initially with potential for scattered
thunderstorms around early morning. As of 0530Z, storms have been
mainly in southeast Illinois, but have been developing along a
line extending to near KTAZ, and may be an issue for KSPI in a
couple hours. Otherwise, VCTS mention is basically focused in the
10-15Z time frame at all sites, and rain should be out of the area
by mid morning. South winds increase during the day and will
become gusty to around 20 knots by early evening.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...MJA
SYNOPSIS...MJA
SHORT TERM...MJA
LONG TERM...MJA/NMB
AVIATION...Geelhart
Hazardous weather outlook, Aug 1, 1:52 PM CST, 11 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
252 PM CDT Mon Aug 1 2022

ILZ027>029-036-037-040>042-047>052-061>063-066>068-071>073-021100-
Knox-Stark-Peoria-Fulton-Tazewell-Schuyler-Mason-Logan-Cass-Menard-
Scott-Morgan-Sangamon-Christian-Shelby-Cumberland-Clark-Effingham-
Jasper-Crawford-Clay-Richland-Lawrence-
252 PM CDT Mon Aug 1 2022

This Hazardous Weather Outlook is for central Illinois, east
central Illinois, southeast Illinois and west central Illinois.

.DAY ONE...Tonight.

Isolated to scattered storms are possible through early evening in
southeast IL, and overnight across west central IL. Some of these
storms could be strong to severe in southeast IL through sunset, and
from Peoria and Springfield west overnight. Damaging winds being the
main threat. Hail, heavy rain, and lightning will also be threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Dangerous heat will build into the region through Wednesday with
daily afternoon highs in the upper 80s and lower 90s today and
Tuesday, and low to mid 90s Wednesday. Heat index values will be 95
to 105 this afternoon and Tuesday afternoon and 105 to 110 Wednesday
afternoon. Heat indices will reach around 100 degrees Saturday and
Sunday afternoon.

Isolated thunderstorms are possible Tuesday, with a few strong storms
possible from highway 50 south. Additional thunderstorm are forecast
from late Wednesday afternoon through Thursday evening. Some of
these may be strong to severe from I-55 northwest late Wednesday
afternoon into Wednesday night along with locally heavy rains
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed in southeast IL through sunset
today, and over west central IL overnight from 1 to 7 am.

ILZ030-031-038-043>046-053>057-021100-
Marshall-Woodford-McLean-De Witt-Piatt-Champaign-Vermilion-Macon-
Moultrie-Douglas-Coles-Edgar-
252 PM CDT Mon Aug 1 2022

This Hazardous Weather Outlook is for central Illinois and east
central Illinois.

.DAY ONE...Tonight.

Isolated to scattered thunderstorms are possible overnight. The
threat of severe storms is low at this time, but locally heavy rain
is possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Dangerous heat will build into central Illinois through Wednesday,
with daily afternoon highs in the upper 80s and lower 90s today and
Tuesday and in the low to mid 90s Wednesday. Heat index values
peaking 95 to 100 this afternoon and Tuesday afternoon, should reach
105 to 110 Wednesday afternoon. Heat indices will reach around 100
degrees Saturday and Sunday afternoon.

Additional thunderstorm chances are forecast for Wednesday afternoon
through Thursday evening. Some of these may be strong to severe
Wednesday afternoon into Wednesday night from I-55 northwest along
with locally heavy rains possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

07

In the hours before

Local storm report, Aug 1, 11:22 PM CST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1222 AM CDT TUE AUG 2 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     FLASH FLOOD      EFFINGHAM               39.12N 88.54W
08/01/2022                   EFFINGHAM          IL   BROADCAST MEDIA

            ROADS BEGINNING TO FLOOD.

&&

37
Local storm report, Aug 1, 11:23 PM CST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1223 AM CDT TUE AUG 2 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     FLASH FLOOD      DIETERICH               39.06N 88.38W
08/01/2022                   EFFINGHAM          IL   BROADCAST MEDIA

            ROADS BEGINNING TO FLOOD.

&&

37
Local storm report, Aug 1, 11:47 PM CST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1247 AM CDT TUE AUG 2 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1028 PM     FLOOD            4 WNW HARDINVILLE       38.93N 87.91W
08/01/2022                   CRAWFORD           IL   LAW ENFORCEMENT

            WATER OVER ROADWAY REPORTED.

&&

37
Local storm report, Aug 2, 12:20 AM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
120 AM CDT TUE AUG 2 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0112 AM     FLASH FLOOD      DIETERICH               39.06N 88.38W
08/02/2022                   EFFINGHAM          IL   BROADCAST MEDIA

            WATER OVER HIGHWAY 33 IN TOWN AND OTHER
            SUBDIVISION STREETS UNDERWATER.

&&

37
Local storm report, Aug 2, 12:24 AM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
124 AM CDT TUE AUG 2 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 AM     HAIL             DIETERICH               39.06N 88.38W
08/02/2022  M0.70 INCH       EFFINGHAM          IL   BROADCAST MEDIA

&&

37
Local storm report, Aug 2, 12:57 AM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
157 AM CDT TUE AUG 2 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 AM     FLASH FLOOD      3 WSW FLORA             38.66N 88.55W
08/02/2022                   CLAY               IL   LAW ENFORCEMENT

            TWO FEET OF WATER OVER OLD HIGHWAY 50.

&&

37

The radar

The Lincoln radar (KILX), 29 km away, was scanning. The volume nearest the first event began at 07:29 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 9 flash flood, 6 hail, 2 lightning. Local standard time, as filed.

Hail, Sangamon

When
August 2, 1:30 AM CST to 1:35 AM CST
Where
Sangamon County, 1 mi NW of Williamsville
Measured
0.88 in hail
Reported by
Public
Coordinates
39.960, -89.563

Thunderstorm Wind, Sangamon

When
August 2, 2:10 AM CST to 2:15 AM CST
Where
Sangamon County, Mechanicsburg
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
39.820, -89.400

A large tree branch was blown down.

Hail, Sangamon

When
August 2, 2:39 AM CST to 2:44 AM CST
Where
Sangamon County, Dawson
Measured
1 in hail
Reported by
Public
Coordinates
39.850, -89.470

Hail, Logan

When
August 2, 3:49 AM CST to 3:54 AM CST
Where
Logan County, Hartsburg
Measured
0.75 in hail
Reported by
Public
Coordinates
40.250, -89.430

Flash Flood, Sangamon

When
August 2, 5:30 AM CST to 8:30 AM CST
Where
Sangamon County, 1.15 mi NW of Spaulding to 1.97 mi N of Riverton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.882, -89.545

State Route 54 was closed northeast of Spaulding due to flooding.

Thunderstorm Wind, Knox

When
August 2, 6:25 AM CST to 6:30 AM CST
Where
Knox County, Yates City
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
40.780, -90.020

Several large tree limbs were blown down.

Thunderstorm Wind, Tazewell

When
August 2, 7:05 AM CST to 7:10 AM CST
Where
Tazewell County, 1.05 mi E of Tremont
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.520, -89.460

A large portion of a corn field was flattened due to strong winds.

Flash Flood, Peoria

When
August 2, 7:10 AM CST to 10:10 AM CST
Where
Peoria County, 1 mi WSW of Keller to 0.93 mi SSW of Sankoty
Cause
Heavy Rain
Reported by
Public
Coordinates
40.762, -89.616

Water was ponding on the roadway deep enough to rise above car tires.

Flash Flood, Peoria

When
August 2, 7:17 AM CST to 10:17 AM CST
Where
Peoria County, 0.57 mi ESE of Pottstown to 0.74 mi N of Enchanted Forest
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
40.717, -89.660

There was significant ponding of water on numerous roadways throughout Peoria.

Flash Flood, Tazewell

When
August 2, 7:25 AM CST to 10:25 AM CST
Where
Tazewell County, 1.55 mi NE of Beverly Manor to 1.02 mi SE of Beverly Manor
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.714, -89.446

There was significant ponding of water on roadways throughout Washington.

Thunderstorm Wind, Logan

When
August 2, 7:35 AM CST to 7:40 AM CST
Where
Logan County, Lincoln
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.150, -89.370

Power lines were blown down in Lincoln.

Thunderstorm Wind, Logan

When
August 2, 7:35 AM CST to 7:40 AM CST
Where
Logan County, Atlanta
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.270, -89.230

Power lines were blown down in Atlanta.

Thunderstorm Wind, McLean

When
August 2, 7:35 AM CST to 7:40 AM CST
Where
McLean County, 1 mi SE of Mc Lean
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.310, -89.157

Power lines were blown down near McLean.

Flash Flood, Woodford

When
August 2, 7:50 AM CST to 10:50 AM CST
Where
Woodford County, 0.54 mi NNW of Cruger to 1.2 mi S of Cruger
Cause
Heavy Rain
Reported by
Public
Coordinates
40.728, -89.302

There was 6 inches of standing water on Route 24 in Eureka.

Flash Flood, Peoria

When
August 2, 7:55 AM CST to 10:55 AM CST
Where
Peoria County, 1.18 mi NW of Keller to 1.09 mi NW of Keller
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
40.783, -89.614

North Sommer Street was closed between Pioneer Parkway and Candletree Drive due to flooding.

Lightning, Peoria

When
August 2, 8:00 AM CST to 8:01 AM CST
Where
Peoria County, 2.11 mi N of Princeville
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
40.960, -89.757

A house was struck by lightning near the intersection of Highway 91 and Streitmatter Road causing a fire that damaged the attic.

Thunderstorm Wind, Macon

When
August 2, 8:05 AM CST to 8:10 AM CST
Where
Macon County, Decatur
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.850, -88.950

Power lines were blown down in Decatur.

Thunderstorm Wind, Macon

When
August 2, 8:05 AM CST to 8:10 AM CST
Where
Macon County, Harristown
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.850, -89.080

Power lines were blown down in Harristown.

Thunderstorm Wind, Macon

When
August 2, 8:10 AM CST to 8:15 AM CST
Where
Macon County, 3.31 mi SW of Oreana
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.893, -88.910

A large tree was broken on East Mound Road near Highway 48.

Thunderstorm Wind, Macon

When
August 2, 8:20 AM CST to 8:25 AM CST
Where
Macon County, Macon
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.700, -89.000

Power lines were blown down in Macon.

Thunderstorm Wind, Moultrie

When
August 2, 8:30 AM CST to 8:35 AM CST
Where
Moultrie County, Bethany
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.650, -88.730

Multiple tree limbs and power poles were blown down.

Flash Flood, Macon

When
August 2, 8:37 AM CST to 11:37 AM CST
Where
Macon County, 1.59 mi NE of Bearsdale to 1.26 mi NW of Elwin
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.897, -88.999

Multiple underpasses were flooded throughout Decatur.

Lightning, Logan

When
August 2, 8:50 AM CST to 8:51 AM CST
Where
Logan County, 2.96 mi SSW of Lincoln
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
40.110, -89.390

Lightning struck a guard tower at Logan Correctional Center causing a fire.

Hail, Moultrie

When
August 2, 8:55 AM CST to 9:00 AM CST
Where
Moultrie County, Sullivan
Measured
1 in hail
Reported by
Public
Coordinates
39.600, -88.620

Thunderstorm Wind, Moultrie

When
August 2, 8:55 AM CST to 9:00 AM CST
Where
Moultrie County, Sullivan
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
39.600, -88.620

Several trees were blown over. Large tree branches were snapped and power lines were downed as well.

Flash Flood, Cumberland

When
August 2, 9:40 AM CST to 12:40 PM CST
Where
Cumberland County, 1.34 mi WNW of Neoga to 1.7 mi SW of Neoga
Cause
Heavy Rain
Reported by
Public
Coordinates
39.330, -88.471

Several roadways were flooded in Neoga.

Flash Flood, Sangamon

When
August 2, 10:14 AM CST to 1:14 PM CST
Where
Sangamon County, 1.05 mi NE of Dawson to 0.76 mi N of Buffalo
Cause
Heavy Rain
Reported by
Public
Coordinates
39.861, -89.457

Water was flowing across Old Route 36 just east of Dawson.

Thunderstorm Wind, Clay

When
August 2, 10:15 AM CST to 10:20 AM CST
Where
Clay County, Flora
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.670, -88.480

Multiple trees were blown down, and a light pole was knocked down at the baseball field.

Hail, Fulton

When
August 2, 11:02 AM CST to 11:07 AM CST
Where
Fulton County, Dunfermline
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.500, -90.030

Hail, Fulton

When
August 2, 11:02 AM CST to 11:07 AM CST
Where
Fulton County, Canton
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.570, -90.030

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1050676, 1050682, 1050677, 1050678, 1050667, 1050692, 1050693, 1050668, 1050669, 1050670, 1050687, 1050688, 1050689, 1050671, 1050672, 1050695, 1050683, 1050685, 1050694, 1050684, 1050686, 1050673, 1050696, 1050679, 1050690, 1050674, 1050675, 1050691, 1050680, 1050681.